Colorado, 2025

Tornadoes and Hail in Colorado, July 14, 2025

July 14, 2025 · NWS BOU · 6 events in 4 counties and zones

A brief (90 seconds) landspout tornado damaged a roof to a strip mall in Franktown. Near the intersection of Highways 83 and 86.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A brief (90 seconds) landspout tornado damaged a roof to a strip mall in Franktown. Near the intersection of Highways 83 and 86.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 14, 10:38 AM MST, 2 hours 55 minutes earlier. Its key messages:

  • Warmer today with highs in the mid 90s across the plains. Scattered afternoon showers and thunderstorms, mainly over the higher elevations.
  • Afternoon showers/thunderstorms to continue most days for the upcoming week. Best chance of rain across the plains comes Wednesday.
  • High temperatures to linger in the 90s across the plains through mid-week.
Area forecast discussion, Jul 14, 10:38 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1138 AM MDT Mon Jul 14 2025

.KEY MESSAGES...

- Warmer today with highs in the mid 90s across the plains.
  Scattered afternoon showers and thunderstorms, mainly over the
  higher elevations.

- Afternoon showers/thunderstorms to continue most days for the
  upcoming week. Best chance of rain across the plains comes
  Wednesday.

- High temperatures to linger in the 90s across the plains
  through mid-week.

&&

.DISCUSSION /Through Sunday/...
Issued at 247 PM MDT Sun Jul 13 2025

A few thunderstorms have started to form over the higher terrain
this afternoon. The question remains whether these will make their
way onto the lower elevations as we head into the evening. There
has been lot's of back-and-forth between some of the hi-res
guidance since this morning, with the HRRR having a line of
convection developing this evening, moving across the plains
through late tonight, with most other CAMs having nothing push
off the terrain at all. The latest run (19Z) seems to have backed
off any storms making their way anywhere east of I-25, but with
the persistent signal through this morning for high-based showers
and storms to pass over the urban corridor and our TAF sites,
producing near 50 mph outflows, PoPs were increased to include a
slight chance for this scenario to unfold. Currently, we are
seeing ordinary thunderstorms over the higher elevations and
current ACARS soundings still show a smidge of CIN remains in
place with NNW flow aloft keeping the storms anchored to the
terrain. With winds aloft expected to make a more westerly
transition this evening, there is some potential that these storms
indeed try to push eastward, where the SPC mesoanalysis shows 500
to 1000 J/kg of MLCAPE in place, which would be sufficient to
sustain them. So despite the HRRR now backing off, still thinking
the slight chance is warranted through tonight, with gusty
outflows being the main concern.

As previously mentioned, flow aloft becomes more zonal for Monday
as the upper-level ridge over the southwest flattens out.
Temperatures will remain hot to start the week, with high's
nearing 100F over portions of the plains. A more active pattern
will be in place through the period, with scattered to numerous
afternoon mountain showers and storms expected each afternoon. We
could see a few spill onto the plains Monday and Tuesday, but
more widespread moisture isn't expected until Wednesday. With
forecast soundings showing DCAPE values surpassing 1500 J/kg on
Monday and Tuesday, there is plenty of potential for gusty
outflows and dry microbursts to develop, but at this time, the
severe threat looks to remain limited.

Cooler temperatures are still on track for Wednesday and Thursday
as a shortwave and associated cold front slide across the forecast
area. This will be the main driver for the widespread moisture
making it across the lower elevations. By Friday, temperatures
return to the 90s and remain there through the long term, with
afternoon showers and storms possible each afternoon.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1138 AM MDT Mon Jul 14 2025

Southeasterly winds will prevail the next few hours before
thunderstorms move into the Denver area. Wind direction, then will
likely be determined by outflow direction. Gusts to 25-35 knots
will be likely, with a 20 percent chance for wind gusts to around
45 knots. Storms move off to the east early evening (01-02Z).
Southeast to southerly winds to prevail overnight. Some enhanced
drainage winds will be possible around 06Z with gusts to 25 knots.

For Tuesday, northwest winds are expected to develop 16-18Z and then
continue into the afternoon. The airmass will be drier with fewer
showers and storms. Though there's about 30 percent at a high based
showers bringing gusty outflow winds during the afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bonner
AVIATION...Meier
Hazardous weather outlook, Jul 14, 6:36 AM MST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
736 AM MDT Mon Jul 14 2025

COZ030>051-151345-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
736 AM MDT Mon Jul 14 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be another hot day today with scattered showers and storms
expected across the higher elevations this afternoon, spreading
across the I-25 corridor into the evening. Storms will be capable
of producing small hail, lightning, and gusty outflow winds up to
50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active pattern will continue through the long term period,
with afternoon showers and storms developing over the high country
each afternoon, and hot temperatures across the plains. By
Wednesday, a brief cooldown is expected as a shortwave and
associated cold front pass across the forecast area. Widespread
showers and storms will be possible with this system, and with
increasing westerly flow aloft and PWATs expected to increase to
between 130%-160% above normal, some of these storms will be
capable of producing heavy rainfall, with an isolated threat for
some becoming severe.

High temperatures will return to the 90s on Friday, remaining
there through the forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 14, 11:23 AM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Denver CO
1223 PM MDT Mon Jul 14 2025

COZ034-037-141900-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet CO-Central and Southeast Park County CO-
1223 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PARK COUNTY UNTIL
1 PM MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm
over Fairplay, or 67 miles southwest of Denver, moving southeast at
5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects. Minor damage to outdoor objects is
possible.

Locations impacted include...
  Fairplay and Red Hill Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3916 10600 3922 10606 3926 10602 3929 10598
      3931 10594 3930 10590 3929 10584 3914 10598
TIME...MOT...LOC 1823Z 294DEG 4KT 3922 10602

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Barjenbruch
Special weather statement, Jul 14, 12:47 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Denver CO
147 PM MDT Mon Jul 14 2025

COZ041-142015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
147 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ELBERT COUNTY
UNTIL 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elbert, or 36 miles southeast of Denver, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects. Minor damage to outdoor objects is
possible.

Locations impacted include...
  Kiowa and rural locations in southwest Elbert County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 10464 3930 10465 3939 10449 3924 10440
TIME...MOT...LOC 1946Z 244DEG 9KT 3928 10458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Barjenbruch

The radar

The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Tornado, Douglas

When
July 14, 1:33 PM MST to 1:35 PM MST
Where
Douglas County, 0.78 mi N of Franktown to 0.8 mi N of Franktown
Rating
EF1
Path length
0.26 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.391, -104.752

Lasted about 90 seconds. Damage to the roof (was removed) of a commercial building.

Thunderstorm Wind, Arapahoe

When
July 14, 2:15 PM MST to 2:19 PM MST
Where
Arapahoe County, 9.8 mi ESE of Arapahoe Park
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.610, -104.510

Hail, Elbert

When
July 14, 3:05 PM MST to 3:12 PM MST
Where
Elbert County, 8.55 mi E of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -104.310

Thunderstorm Wind, Elbert

When
July 14, 3:10 PM MST to 3:15 PM MST
Where
Elbert County, 2.55 mi ESE of Kiowa
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.330, -104.430

Thunderstorm Wind, Arapahoe

When
July 14, 3:10 PM MST to 3:15 PM MST
Where
Arapahoe County, 2.11 mi SE of Byers
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.700, -104.190

Tornado, Weld

When
July 14, 3:53 PM MST to 3:56 PM MST
Where
Weld County, 2.33 mi SSE of Hudson to 2.31 mi SSE of Hudson
Rating
EFU
Path length
0.23 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
40.040, -104.610

The location estimated and time was estimated. No damaged was reported and appeared it stayed over an open field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265155, 1271419, 1271420, 1271421, 1271422, 1271423.